Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 2002, 12:17 AM CDT for Keya Paha County, Nebraska. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2002, 12:17 AM CDT (05:17 UTC)
- Expired
- Aug 29, 2002, 1:15 AM CDT
- In force
- 58 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Keya Paha County, NE
The radar
The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 12:20 AM CDT | Hail 1 | Springview, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2042 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS53 KLBF 290517 SVRLBF NEC103-290615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 1218 AM CDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 115 AM CDT... * AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER BURTON...OR ABOUT 10 MILES NORTHEAST OF SPRINGVIEW...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER MILLS AROUND 1230 AM CDT... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4282 10015 4281 9932 4297 9926 4299 10019
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM CDT, 11 hours 17 minutes earlier.
Area forecast discussion, Aug 28, 1:00 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 100 PM CDT WED AUG 28 2002 ...TIMING/LOCATION OF CONVECTION WILL AGAIN BE THE CHALLENGE... SYNOPSIS...MORNING U/A ANALYSIS CONTINUES TO SHOW A CUT OFF UPPER LOW OVER THE INTERMOUNTAIN WEST WITH UPPER HIGH OVER NEW MEXICO. IN BETWEEN THESE TWO FEATURES A 60-80 KNOT SUBTROPICAL JET SUPPLYING THE CENTRAL PLAINS WITH PACIFIC MOISTURE. LATE MORNING SURFACE ANALYSIS REVEALED LOW PRESSURE OVER SOUTH DAKOTA WITH TROUGH STRETCHING SOUTH THROUGH WESTERN CWA. AGAIN LEFTOVER CONVECTIVE BOUNDARIES ARE SCATTERED THROUGHOUT THE HIGH PLAINS IN THE WAKE OF OVERNIGHT CONVECTION. DISCUSSION...ISOLATED CONVECTION ALONG LEFT OVER OUTFLOW BOUNDARIES ALREADY GETTING GOING ACROSS THE CWA AS OF 17Z. MODIFIED MORNING SOUNDING SHOWS THAT WE ARE ALREADY CAP FREE WITH AROUND 1000 J/KG OF CAPE. SHOULD CONTINUE TO SEE SOME ISOLATED CONVECTION POP HERE AND THERE ACROSS THE CWA AND CONTINUE INTO THE EVENING AS CAPE APPROACHES 2K THIS PM. EVENING CONVECTION WILL PROBABLY DIMINISH AFTER SUNSET OVER THE CWA HOWEVER LOOKS TO BE A REPEAT OF LAST NIGHT WITH AN MCS ORGANIZING OVER THE FOOTHILLS BY LATE EVENING. ALSO LIKE LAST NIGHT CORFIDI VECTORS AND 700-300 THICKNESS BOTH SHOW AN EAST TO SOUTHEASTWARD PROPAGATION INTO THE WESTERN CWA. ETA HAS NOSE OF 30 KNOT LLJ INTO SW NEBRASKA...ELEVATED CAPE ON THE ORDER OF 1000 J/KG...ELEVATED CINH LESS 50 J/KG...AND PWS AROUND 1.25 INCHES SO THE THREAT IS THERE FOR SOME LOCALLY HEAVY RAINFALL. GIVEN THE INHERENT UNCERTAINTY SURROUNDING MCS DEVELOPMENT/MOVEMENT AND ALSO MAGNITUDE OF CORFIDI VECTORS NEVER DROP BELOW 10 KNOTS SO FEEL COMFORTABLE NOT INTRODUCING LOCALLY HEAVY RAIN WORDING INTO ZFP...NOT TO SAY THAT I WOULD BE AT ALL SURPRISED TO SEE ISOLATED 2-3 RAINFALLS. FFG IS HIGH AND THE BIGGEST THREAT WILL BE OVER THE SANDHILLS SO HYDRO CONCERNS REALLY ARENT THERE. MCS MAY LINGER INTO THE MORNING...PRIMARILY SOUTHWESTERN PORTION OF THE CWA. AFTER THAT CLEARING SHOULD AGAIN COMMENCE WITH MODERATE INSTABILITY, LACK OF A CAP, AND LINGERING BOUNDARIES DURING THE AFTERNOON ISOLATED CONVECTION WILL AGAIN BE A POSSIBILITY SO WILL LEAVE THE 20 POPS IN FOR TOMORROW PM. LOOKS LIKE THURSDAY NIGHT COULD BE ANOTHER NIGHT WITH THE THREAT OF AN MCS DEVELOPING. ETA (AND TO A LESSER EXTENT THE AVN) BOTH SHOW ANOTHER PIECE OF ENERGY ROTATING AROUND THE PERIFERY OF THE UPPER HIGH THURSDAY NIGHT WITH AN EVEN STRONGER LLJ (40+ KNOTS) DEVELOPING. NOSE OF THE LLJ LOOKS TO BE FURTHER NORTH HOWEVER ETA PAINTS PRECIP AREAWIDE. THIS FAR OUT NOT WISE TO TRY AND GET CUTE WITH TIMING AND LOCATION. MUCH LIKE THURSDAY OVERNIGHT CONVECTION COULD LINGER INTO THE MORNING FRIDAY. INSTABILITY FORECAST TO BUILD WITH LITTLE IF ANY CAP BY AFTERNOON SO SOME ISOLATED AFTERNOON CONVECTION IS CERTAINLY NOT OUT OF THE QUESTION. GOING FORECAST ALREADY HAS 30 POP FOR THE AFTERNOON...WILL GO AHEAD AND REMOVE THE TIMING AND LEAVE THE POPS AS THEY ARE FOR FRIDAY. UPPER FLOW TURNS MORE WESTERLY AND LLJ FURTHER EAST SO NOT TOO LIKELY THAT WE WILL SEE ANOTHER NIGHT OF NOCTURNAL CONVECTION FRIDAY NIGHT. GOING FORECAST HAS FRIDAY NIGHT DRY...ANY AFTERNOON CONVECTION THAT DOES FORM DURING THE DAY COULD LINGER INTO FRIDAY NIGHT BUT MY CONFIDENCE IN REDEVELOPMENT DURING THE AFTERNOON REALLY ISNT HIGH ENOUGH TO INTRODUCE EVENING POPS FRIDAY NIGHT. PLUS THE FORECAST IS PRETTY WELL FILLED WITH TSRA CHANCES AS IT IS SO TO AVOID FLIP FLOPPING FRIDAY NIGHT CAN STAY DRY FOR NOW. HEIGHTS BUILD ON SATURDAY WITH H8 TEMPS WARMING TO 30+ IN THE WEST LOOKS LIKE IT COULD BE A FAIRLY HOT DAY SATURDAY. WILL GO AHEAD AND GIVE TEMPS A PUSH INTO THE LOW TO MID 90S. AS FAR AS CONVECTION GOES...BOTH THE ETA AND AVN ARE IN AGREEMENT ON LEE CYCLOGENESIS DURING THE DAY SATURDAY WITH MODERATE INSTABILITY/WEAK CINH AND SUBTROPICAL JET IN THE NEIGHBORHOOD LOW CHANCE POPS ARE CERTAINLY JUSTIFIED. EXTENDED...ECMWF AND GLOBAL CONTINUE TO HAVE THEIR DIFFERENCES INTO NEXT WEEK AS THE CLOSED LOW OVER THE INTERMOUNTAIN WEST IS FORECAST TO OPEN UP TO MORE OF AN OPEN WAVE. TRANSITIONS FULL CIRCLE TO A RATHER STRONG L/W RIDGE IN THE WEST...WHILE GLOBAL MUCH FLATTER WITH RIDGING IN WEST AND TRANSITIONS TO MORE OF A ZONAL FLOW. CONFIDENCE IS NOT ALL THAT GREAT WITH EITHER OF THE SOLUTIONS AS MODELS ARE NOTORIOUS FOR TRYING TO OPEN UP AND WEAKEN UPPER LOWS TO QUICKLY...SO IF ANYTHING TO SLOWER MORE GRADUAL PATTERN CHANGE OFFERED BY THE GLOBAL IS THE MOST REASONABLE. WITH LOW CONFIDENCE IN ALL OF THE MODELS REALLY DONT FEEL CONFIDENT ENOUGH TO MAKE ANY SIGNIFICANT CHANGES IN THE OUTER PERIODS. GLOBAL AND ECMWF ARE BOTH ADVERTISING A FROPA ON SUNDAY...AND THIS HAS BEEN CONSISTENT OVER THE PAST COUPLE OF DAYS SO WILL GO AHEAD AND BREAK DOWN AND INTRODUCE SLIGHT CHANCE POPS SUNDAY. BEYOND THAT WILL LEAVE THE EXTENDED DRY AS THERE REALLY ARE NO STRONG INDICATIONS OF PRECIP MON-WED. .LBF...NONE. IZZI/AWJ
In the hours before
Local storm report, Aug 28, 9:55 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
955 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 10 NE BRANDON NE .88 INCH HAIL
08/28/02 PERKINS
JCBLocal storm report, Aug 28, 10:07 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1007 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM 8 NW CHAPPELL NE 1.75 INCH HAIL
08/28/02 DEUEL
JCBLocal storm report, Aug 28, 10:41 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1041 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 11 SW OSHKOSH NE .88 INCH HAIL
08/28/02 GARDEN
JCBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:26 PM CDT | Severe Thunderstorm Warning | LBF | Perkins | 64 min |
| Aug 28, 9:36 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 54 min |
| Aug 28, 11:08 PM CDT | Flash Flood Warning | LBF | Garden | 3 hr |
| Aug 28, 11:20 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.